Saturday, January 22, 2022

Ramanujan Special: Alan Sokal (University College, London and New York University) Thursday, January 27, 2022, 4-5 PM (IST)

Dear all, 

Welcome to 2022. We begin the year with a Ramanujan Special talk by Alan Sokal. The talk announcement is below. 

We encourage you to distribute this announcement to friends and colleagues in your department or otherwise, so that they come to know of our seminar. 

Talk Announcement:

Title: Coefficientwise Hankel-total positivity

Speaker: Alan Sokal (University College London and New York)
When: Thursday, January 27,  2022 - 4:00 PM - 5:00 PM (IST) 

Where: Zoom: Write to for the link

Tea or Coffee: Please bring your own.


  A matrix $M$ of real numbers is called totally positive
   if every minor of $M$ is nonnegative.  Gantmakher and Krein showed
   in 1937 that a Hankel matrix $H = (a_{i+j})_{i,j \ge 0}$
   of real numbers is totally positive if and only if the underlying
   sequence $(a_n)_{n \ge 0}$ is a Stieltjes moment sequence.
   Moreover, this holds if and only if the ordinary generating function
   $\sum_{n=0}^\infty a_n t^n$ can be expanded as a Stieltjes-type
   continued fraction with nonnegative coefficients:
   \sum_{n=0}^{\infty} a_n t^n
   \cfrac{\alpha_0}{1 - \cfrac{\alpha_1 t}{1 - \cfrac{\alpha_2 t}{1 -  \cfrac{\alpha_3 t}{1- \cdots}}}}
   (in the sense of formal power series) with all $\alpha_i \ge 0$.
   So totally positive Hankel matrices are closely connected with
   the Stieltjes moment problem and with continued fractions.

   Here I will introduce a generalization:  a matrix $M$ of polynomials
   (in some set of indeterminates) will be called
   coefficientwise totally positive if every minor of $M$
   is a polynomial with nonnegative coefficients.   And a sequence
   $(a_n)_{n \ge 0}$ of polynomials will be called
   coefficientwise Hankel-totally positive if the Hankel matrix
   $H = (a_{i+j})_{i,j \ge 0}$  associated to $(a_n)$ is coefficientwise
   totally positive.  It turns out that many sequences of polynomials
   arising naturally in enumerative combinatorics are (empirically)
   coefficientwise Hankel-totally positive.  In some cases this can
   be proven using continued fractions, by either combinatorial or
   algebraic methods;  I will sketch how this is done.  In many other
   cases it remains an open problem.

   One of the more recent advances in this research is perhaps of
   independent interest to special-functions workers:
   we have found branched continued fractions for ratios of contiguous
   hypergeometric series ${}_r \! F_s$ for arbitrary $r$ and $s$,
   which generalize Gauss' continued fraction for ratios of contiguous
   ${}_2 \! F_1$.  For the cases $s=0$ we can use these to prove
   coefficientwise Hankel-total positivity.

   Reference: Mathias P\'etr\'eolle, Alan D.~Sokal and Bao-Xuan Zhu,